[Skip to Navigation]
[Skip to Navigation Landing]
Article
August 1959

Digitalis-Induced Ventricular Fibrillation

Author Affiliations

Washington, D. C.

Department of Medicine, The George Washington University School of Medicine.

AMA Arch Intern Med. 1959;104(2):277-280. doi:10.1001/archinte.1959.00270080103013
Abstract

In 1951, Enselberg and associates reviewed the literature pertaining to digitalisinduced ventricular fibrillation.1 Only four well-documented cases with electrocardiographic substantiation were found. To these the authors added two cases of their own. Both were due to intravenously administered acetylstrophanthidin. In 1953, Burrell and Coggins reported another patient with acetylstrophanthidin-induced ventricular fibrillation,2 bringing the number of cases to a total of seven.1-3 In most of these patients ventricular fibrillation was rapidly fatal.1,2 The purpose of the present communication is to report a patient who recovered from digitalis-induced ventricular fibrillation which lasted intermittently for over four hours.

Report of Case  A 41-year-old white woman with advanced disseminated lupus erythematosus was admitted to the hospital on May 6, 1957. The diagnosis of lupus erythematosus had been made in 1953. Congestive heart failure appeared in January, 1956. There was no known antecedent heart disease.On examination the patient was orthopneic with shallow, labored breathing.

×